Alert archive / California / Flash Flood Warnings in 2026
Flash Flood Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 3, 2026, 10:55 AM PST for Santa Barbara County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 3, 2026, 10:55 AM PST (18:55 UTC)
- Expired
- Jan 3, 2026, 2:00 PM PST
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Barbara County, CA
The radar
The Los Angeles radar (KVTX), 30 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 3, 11:58 AM PST | FLASH FLOOD | 2 Ne Goleta, CA | *** 1 FATAL *** An adult male was swept into Maria Ygnacio Creek. Fire personnel and law enforcement immediately responded, but the man was unfortunately found deceased around 1:50 p.m, in the creek near the intersection of San Marcos Road and Via Parva. |
| Jan 3, 1:00 PM PST | FLASH FLOOD | 1 Ssw Goleta, CA | Corrects previous flash flood report source from 1 SSW Goleta. REPORTED AT SANTA BARBARA AIRPORT. Full closure of SBA airport starting around 1 PM, including cancellation of all flights today (25+ flights). |
| Jan 3, 1:00 PM PST | FLASH FLOOD | 1 Ssw Goleta, CA | REPORTED AT SANTA BARBARA AIRPORT Full closure of SBA airport starting around 1 PM, including cancellation of all flights today (25+ flights). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 6.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 619 m²/s²
- 0-3 km storm-relative helicity
- 685 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
258
WGUS56 KLOX 031855
FFWLOX
CAC083-032200-
/O.NEW.KLOX.FF.W.0002.260103T1855Z-260103T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Los Angeles/Oxnard CA
1055 AM PST Sat Jan 3 2026
The National Weather Service in Los Angeles/Oxnard has issued a
* Flash Flood Warning for...Southeastern Santa Barbara County in
southwestern California...
* Until 200 PM PST.
* At 1055 AM PST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area with rainfall rates of
0.5 to 1.0+ inches per hour expected over the next few hours.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain. Rock slides and
mud slides.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Santa Barbara, Montecito, Carpinteria, Summerland, Isla Vista, La
Conchita, Goleta, Mission Canyon, Hope Ranch, and Santa Barbara
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3451 11944 3444 11944 3443 11945 3440 11945
3439 11947 3438 11948 3437 11948 3437 11946
3437 11945 3436 11944 3435 11943 3433 11943
3441 11990 3458 11987
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Munroe/Gomberg1 follow-up statement
721
WGUS76 KLOX 032051
FFSLOX
Flash Flood Statement
National Weather Service Los Angeles/Oxnard CA
1251 PM PST Sat Jan 3 2026
CAC083-032200-
/O.CON.KLOX.FF.W.0002.000000T0000Z-260103T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-
1251 PM PST Sat Jan 3 2026
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON FOR SOUTHEASTERN SANTA BARBARA COUNTY...
At 1251 PM PST, Flash flooding continues in the region with
additional moderate rain possible through 2 pm.
HAZARD...Flash flooding caused by heavy rain. Rock slides and mud
slides.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Santa Barbara, Montecito, Carpinteria, Summerland, Isla Vista, La
Conchita, Goleta, Mission Canyon, Hope Ranch, and Santa Barbara
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3451 11944 3444 11944 3443 11945 3440 11945
3439 11947 3438 11948 3437 11948 3437 11946
3437 11945 3436 11944 3435 11943 3433 11943
3441 11990 3458 11987
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MunroeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 10:02 AM PST, 53 minutes earlier.
Area forecast discussion, Jan 3, 10:02 AM PST, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1002 AM PST Sat Jan 3 2026
***Updated Aviation Section***
.SYNOPSIS...03/242 AM.
Rain and high elevation snow will develop through tonight as another
storm system continues to move over the region through the
weekend. Gusty southerly winds will continue to develop today across
the higher terrain and for areas north of Point Conception as
pressure difference across the area tightens. Another storm is
expected to move over the region between Monday and Tuesday.
Broader troughing over the West will keep a cooler weather
pattern in place into next week with cool days and cold nights.
&&
.SHORT TERM (TDY-MON)...03/808 AM.
***UPDATE***
The forecast is in good shape this morning with the storm on
track. Made a few minor modifications to the chances of rain to
better reflect the latest guidance.
The area of most concern right now is southern Santa Barbara
County. Cooling cloud tops on satellite and enhancing radar
returns just off the coast is giving credence to the model
consensus that the heaviest rain we will see today is going to
occur this morning there. We have already seen multiple stations
record around 0.75 inch per hour rates around Point Conception.
The HRRR, FV3, and ARW all show rates around 1.25 inches per hour
occuring this morning in that general area, with even the course
GFS 1hr and the RAP with rates of 0.6 inches per hour over the
same area. Thankfully there are no burn scars in that area, but
rates like these will cause a lot of road flooding and heavy flows
in creeks.
Every single model has this band of heavy rain weakening quickly
as it moves through Ventura and Los Angeles Counties. It will rain
everywhere, but the heavy rain and flooding risks will lower
significantly.
***From Previous Discussion***
Rain with the next storm system is moving into the region from the
northwest this morning. Enough instability and moisture moving out
ahead of the system's cold front is producing showers across most
of the area, but the heaviest rainfall is pushing into the Central
Coast early this morning. Orographic lift is enhancing rainfall
totals along the foothills and mountains already this morning.
The trough, now centered near 38N and 131W will continue to
approach the California coast through today. A few lightning
strikes have been observed closer to the trough's center where the
coldest air mass is located. All eyes are on jet streak located
near to the southwest of Point Conception, which is showing some
near computed lifted index values.
With high resolution multi-model forecast ensembles showing rain
developing through today, PoPs have been raised even higher
reflecting the high confidence levels with measurable rainfall
with this system. Moderate to locally heavy rainfall is expected
with this storm. While peak rainfall rates should largely range
between 0.25 and 0.50 inch/hour, there is a likely (60-80 percent)
chance of local rainfall rates in excess of 0.50 inch/hour over
the foothills and mountains. In addition, a slight chance of
thunderstorms has been added as a jet streak near Point
Conception aligns well with a difluent flow pattern pushing across
the area today and into tonight. With any thunderstorms that
develop, higher rainfall rates in excess of 0.50 inch/hour will be
possible. The latest forecast ensembles show a weakening of the
system as it moves into Los Angeles County which should allow for
rainfall rates not reach USGS estimates, but there is a low (20
percent) chance that recent burn scars, such as the Palisades,
Eaton, and Bridge burn scars could see rainfall rates capable of
producing debris flows. A Flash Flood Watch may still be issued
later today if the environment starts to show favorable signals
for heavy rainfall. Storm total rainfall is expected to reach
between one and three inches for the coastal and valley regions,
while the foothills and mountains could see significantly higher
totals ranging from three to six inches. Snow levels are
projected to remain relatively high throughout the event, staying
mostly above 6,500 feet. However, a transition to a rain-snow mix
is possible down to 6,000 feet by Sunday night as colder air moves
in aloft, with temperatures at the 700 mb level dropping as low
as -5 degrees Celsius. Most mountain resorts can expect between
two and six inches of fresh snow, though the highest peaks could
see localized accumulations reaching up to 9 inches.
In addition to the precipitation, a pressure gradient will
continue to tighten as the system's frontal boundary draws closer
the area. The gradient will generate gusty southerly winds. The
most significant wind impacts are expected in the mountains and
for areas north of Point Conception. Wind advisories have been
expanded into the Cuyama Valley and into the Los Angeles County
mountains and the Antelope Valley foothills. Wind advisories
remain in effect for most mountains areas of Ventura County, and
areas north of Point Conception. Given the saturated state of the
soil from previous storms, residents should be prepared for the
possibility of downed trees, particularly in the Santa Lucia range
where the strongest gusts are anticipated today.
The latest forecast ensembles continue to indicate that another
storm system will approach the region between Monday and Tuesday.
While this system is expected to be colder and carry less
moisture than previous storms, it will likely introduce a more
unstable, convective element. Specifically, a shifting wind
pattern aloft and 500 mb temperatures dropping below -25 degrees
Celsius could trigger isolated thunderstorms. These storms may
bring brief but heavy downpours, small hail, and gusty winds,
while also lowering snow levels to around 5,000 feet. Outside of
these localized convective cells, general rainfall is expected to
be light, with most areas receiving between 0.25 and 0.50 inch.
.LONG TERM (TUE-FRI)...03/242 AM.
Following this storm, a significantly colder air mass is
projected to settle into the region for much of next week. High
temperatures for the coastal and valley areas will struggle to
reach the upper 50s and 60s. A northerly flow pattern aloft will
pipe colder air from Canada southward. Overnight low temperatures
will likely drop into the 30s in the colder valleys. This setup
creates a risk for frost or freeze conditions in the valleys and
interior coastal sections. Current ensemble data even suggests
that temperatures in the Antelope Valley could dip into the 20s by
late next week.
&&
.AVIATION...03/1801Z.
At 1705Z at KLAX, there was no marine layer and no inversion.
Overall, low to moderate confidence in 18Z TAF Package.
Decent confidence in rain timing, but CIG/VSBY restrictions could
be off by a few categories at any given time due to random and
unexpected fluctuations up and down as the storm evolves.
Expecting a general break tonight followed by a second round that
begins around or after 15Z Sunday.
KLAX...Moderate confidence in TAF. Good confidence in Rain timing.
Flight categories are generally expected to be MVFR-IFR, but could
fall to LIFR under worst conditions. Significant unexpected hour-
to-hour fluctuations are likely through forecast period. Wind fcst
is expected to remain east to southeast through at least 22Z, then
turning south-southwest 02Z-08Z (No significant east wind issues
likely thereafter).
Moderate confidence that winds will stay under 10 knots through
the event, except for possible brief wind enhancements during the
peak rain 22-03Z.
KBUR...Moderate confidence in prevailing flight categories, but
there will be significant unexpected hour-to-hour fluctuations.
Brief categories down to IFR/LIFR possible during 22-03Z peak.
&&
.MARINE...03/743 AM.
A storm system will affect the region today into tonight, with
another storm expected on Sunday. This will bring periods of rain,
low visibility, gusty south winds, and a slight risk of
thunderstorms and waterspouts. Although there will be breaks in
the hazardous conditions, mariners should consider staying in safe
harbor through at least the weekend.
The front currently moving through the coastal waters is bringing
20 to 30 knots of south to southeast wind gusts along and ahead of
it. Buoy 46053 in the Santa Barbara Channel has measured gusts to
31 kts as of 7 AM. This activity will continue to move east.
Local gusts to GALE force is possible under heavier bands.
Hazardous, steep seas expected through this afternoon. Another
round of south winds, about 5 to 10 knots weaker, will impact our
coastal waters on Sunday.
Yet another storm system will likely affect the waters Monday
through Tuesday or Wednesday, but low confidence on the details.
Very large tides will affect the area each morning through
Monday. Read BEACHES section below for more information.
&&
.BEACHES...03/1248 AM.
Abnormally large high tides between 7.0 and 7.5 feet MLLW will
occur each morning through Sunday, roughly between 8 am and 11 am.
A mixture of south wind swells and a longer period west swell will
combine with these tides to elevate the risk of coastal flooding.
Similar events in the past suggest that any impacts will be minor,
but folks should plan for some shallow flooding of normally dry
beach areas (including bike paths and walkways) as well as
vulnerable harbor areas. Rain is also expected at this time,
which will enhance the risk for isolated impactful flood due to
the combination of outflow from streams and storm drains. This is
especially the case for areas like Naples Island.
Elevated surf and strong currents are also expected through
Monday. A High Surf Advisory will likely be needed for Sunday for
the Central Coast and Ventura Coast, but will keep the Beach
Hazards Statement going tonight and consider an upgrade tomorrow.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 6 PM PST this evening for zone
38. (See LAXNPWLOX).
Beach Hazards Statement in effect through Monday morning for
zones 87-340-346-349-350-354-362-366. (See LAXCFWLOX).
Wind Advisory remains in effect until 6 PM PST this evening
for zones 340>342-344>349-353-376>378. (See LAXNPWLOX).
Wind Advisory in effect until 10 PM PST this evening for
zones 379>382. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 4 PM PST this afternoon
for zones 645-670-673. (See LAXMWWLOX).
Small Craft Advisory in effect until 2 PM PST this afternoon
for zones 650-676. (See LAXMWWLOX).
&&
PUBLIC...Hall/Kittell
AVIATION...Black
MARINE...Black/Kittell
BEACHES...Kittell/Ciliberti
SYNOPSIS...Hall
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxIn the hours before
Local storm report, Jan 3, 10:04 AM PST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Los Angeles/Oxnard CA
1004 AM PST Sat Jan 3 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM Flash Flood 4 E Gaviota 34.48N 120.14W
01/03/2026 Santa Barbara CA Dept of Highways
Full closure of southbound 101 freeway due
to a mudslide and flooding covering all
lanes. CHP report quote: flood really bad.
&&The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 2:36 AM PST | Special Marine Warning | LOX | 39 min | |
| Jan 3, 3:00 AM PST | Small Craft Advisory | LOX | 46 hr | |
| Jan 3, 3:09 AM PST | Areal Flood Advisory | LOX | San Luis Obispo | 3 hr |
| Jan 3, 3:12 AM PST | Special Marine Warning | LOX | 48 min | |
| Jan 3, 4:02 AM PST | Special Marine Warning | LOX | 58 min | |
| Jan 3, 4:42 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 4 hr |
| Jan 3, 4:55 AM PST | Special Marine Warning | LOX | 65 min | |
| Jan 3, 8:51 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 2 hr |
| Jan 3, 9:00 AM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Jan 3, 9:47 AM PST | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 2 hr |
| Jan 3, 11:43 AM PST | Areal Flood Advisory | LOX | Ventura | 5 hr |
| Jan 3, 11:43 AM PST | High Surf Advisory | LOX | San Luis Obispo, Santa Barbara, Ventura | 47 hr |
| Jan 3, 12:16 PM PST | Flash Flood Warning | LOX | Santa Barbara | 44 min |
| Jan 3, 12:37 PM PST | Areal Flood Advisory | LOX | Ventura | 3 hr |
| Jan 3, 1:00 PM PST | Areal Flood Advisory | LOX | Los Angeles | 3 hr |
| Jan 3, 2:36 PM PST | Areal Flood Advisory | LOX | Los Angeles | 5 hr |
Nearby
Flash Flood Warnings in California, 2026Every flash flood warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.